Rashes and other hypersensitivity reactions associated with antiepileptic drugs: A review of current literature

Ram Mani, Catherine Monteleone, Peter C. Schalock, Thu Truong, Xiao B. Zhang, Mary L. Wagner

Research output: Contribution to journalReview articlepeer-review

Abstract

This article provides an overview of the pathogenesis and risk factors associated with antiepileptic drug (AED) hypersensitivity reactions, provides prescribing guidelines that may minimize the risk of antiepileptic induced rashes, and discusses treatment options for rashes. Articles indexed in PubMed, Science Citation, and Google Scholar (January 1946–March 2019) were systematic searched using the following key terms: hypersensitivity, rash, antiepileptic, epilepsy, cross-sensitivity, desensitization, patch testing and supplemented with our clinical experiences. Additional references were identified from a review of literature citations. AEDs are associated with cutaneous adverse reactions. Aromatic AEDs and higher titration rates are associated with increased risk of hypersensitivity reaction. Patient characteristics, underlying health conditions, and genetic variations may increase the likelihood of a hypersensitivity reaction. Once a hypersensitivity reaction occurs, the likelihood of cross sensitivity to another AED increases, especially among other aromatic AEDs. Withdrawal of the causal agent and initiation of a lower risk agent usually leads to resolution of symptoms. Desensitization protocols may be an option for patients whose seizures only respond to the AED causing the rash.

Original languageEnglish (US)
Pages (from-to)270-278
Number of pages9
JournalSeizure
Volume71
DOIs
StatePublished - Oct 2019

All Science Journal Classification (ASJC) codes

  • Neurology
  • Clinical Neurology

Keywords

  • Antiepileptic
  • Cross-sensitivity
  • Desensitization
  • Epilepsy
  • Hypersensitivity
  • Patch testing
  • Rash
  • Seizure drug

Fingerprint Dive into the research topics of 'Rashes and other hypersensitivity reactions associated with antiepileptic drugs: A review of current literature'. Together they form a unique fingerprint.

Cite this